Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 93, NWS Grand Rapids, MI

November 16, 2021

NWS Grand Rapids, MI issued this small craft advisory at Nov 16, 2021, 4:42 AM EST. It took effect at Nov 16, 2021, 4:00 PM EST. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2021, 4:42 AM EST (09:42 UTC)
In effect from
Nov 16, 2021, 4:00 PM EST
Expired
Nov 18, 2021, 10:05 AM EST
In force
42 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

053 
WHUS73 KGRR 160942
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
442 AM EST Tue Nov 16 2021

LMZ844>849-161745-
/O.NEW.KGRR.SC.Y.0093.211116T2100Z-211117T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
442 AM EST Tue Nov 16 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 PM EST WEDNESDAY...

* WHAT...Southeast winds increasing to 15 to 25 knots with gusts 
  to 30 knots this afternoon, becoming south tonight, and westerly
  on Wednesday. Waves building to 3 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...From 4 PM this afternoon to 4 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
9 follow-up statements
505 
WHUS73 KGRR 161551
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1051 AM EST Tue Nov 16 2021

LMZ844>849-170000-
/O.CON.KGRR.SC.Y.0093.211116T2100Z-211117T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1051 AM EST Tue Nov 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 4 PM EST WEDNESDAY...

* WHAT...Southeast winds increasing to 15 to 25 knots with gusts
  to 30 knots this afternoon, becoming south to 30 knots tonight,
  then become westerly at 15 to 25 knots on Wednesday. Waves 
  building to 3 to 7 feet.

* WHERE...St Joseph to Manistee.

* WHEN...From 4 PM this afternoon to 4 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
904 
WHUS73 KGRR 162032
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
332 PM EST Tue Nov 16 2021

LMZ844>849-170445-
/O.EXT.KGRR.SC.Y.0093.211116T2100Z-211119T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
332 PM EST Tue Nov 16 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST FRIDAY...

* WHAT...Southeast winds of 15 to 25 knots with gusts to 30 knots
  this evening will becoming south to 30 knots tonight, then
  become westerly at 15 to 25 knots on Wednesday and increase to
  30 knots from the west Wednesday night into Thursday. Waves 
  building to 4 to 7 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds may approach gale force during the 
  mid evening hours tonight then again on Thursday during the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
003 
WHUS73 KGRR 170251
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
951 PM EST Tue Nov 16 2021

LMZ844>849-171100-
/O.CON.KGRR.SC.Y.0093.000000T0000Z-211119T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
951 PM EST Tue Nov 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

* WHAT...South winds of 15 to 30 knots tonight will become west at
  15 to 30 knots by Wednesday night. Waves of 4 to 7 feet tonight
  will subside to around 4 feet on Wednesday before building once
  again Wednesday night to 6 to 9 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Southerly winds tonight ahead of a cold
  front will build waves before a brief lull on Wednesday. Winds
  and waves will increase once again behind the cold front
  Wednesday night. Winds and waves will remain up into Thursday
  night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
096 
WHUS73 KGRR 170827
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
327 AM EST Wed Nov 17 2021

LMZ844>849-171630-
/O.CON.KGRR.SC.Y.0093.000000T0000Z-211119T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
327 AM EST Wed Nov 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

* WHAT...South winds to 30 knots becoming west late Wednesday.
  Waves of 4 to 6 feet building to 6 to 9 feet Wednesday night.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
269 
WHUS73 KGRR 171515
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1015 AM EST Wed Nov 17 2021

LMZ844>849-172315-
/O.CON.KGRR.SC.Y.0093.000000T0000Z-211119T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1015 AM EST Wed Nov 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

* WHAT...South winds to 30 knots becoming west late Wednesday. 
  Waves of 4 to 6 feet building to 6 to 9 feet Wednesday night.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
008 
WHUS73 KGRR 171945
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
245 PM EST Wed Nov 17 2021

LMZ844>849-180345-
/O.CON.KGRR.SC.Y.0093.000000T0000Z-211119T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
245 PM EST Wed Nov 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

* WHAT...Northwest winds 15 to 25 knots with gusts up to 30 
  knots and waves 5 to 8 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
651 
WHUS73 KGRR 180240
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
940 PM EST Wed Nov 17 2021

LMZ844>849-181045-
/O.CON.KGRR.SC.Y.0093.000000T0000Z-211119T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
940 PM EST Wed Nov 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

* WHAT...West winds to 30 knots. Waves 6 to 10 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
082 
WHUS73 KGRR 180810
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
310 AM EST Thu Nov 18 2021

LMZ844>849-181615-
/O.CON.KGRR.SC.Y.0093.000000T0000Z-211119T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
310 AM EST Thu Nov 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

* WHAT...West winds to 30 knots. Waves 6 to 10 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
985 
WHUS73 KGRR 181505
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1005 AM EST Thu Nov 18 2021

LMZ844>849-182315-
/O.UPG.KGRR.SC.Y.0093.000000T0000Z-211119T1200Z/
/O.NEW.KGRR.GL.W.0016.211118T1505Z-211119T0400Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1005 AM EST Thu Nov 18 2021

...GALE WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...

* WHAT...West winds 20 to 30 knots with gusts up to 35 knots and 
  waves 7 to 10 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Winds and waves will remain hazardous to
  small craft through Friday morning. A Small Craft Advisory will
  be needed after the Gale Warning expires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 16, 3:33 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 16, 3:33 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
333 AM EST Tue Nov 16 2021

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(Today through next Monday)
Issued at 333 AM EST Tue Nov 16 3331

-Brief mid week warm-up followed by another cool down

We have a period of shortwave ridging aloft moving overhead today
between our old upper trough now over New England and the next
one approaching from the Pacific Northwest. This will lead to a
dry weather day and slightly milder temps, with even some
potential for seeing some sunshine.

The current lingering low clouds should eventually be scoured out
today by drier and increasingly mixy southeasterly low level
flow. However considerable high level cloudiness will be streaming
in from the west. Upshot should be a partly sunny mid-November
day with highs in the mid 40s.

Surge of low level moisture arrives from the south tonight via a
50 kt low level /925 mb/ jet, with sfc dew points in the 20s and
30s being quickly replaced by values at or above 50 by 12Z Wed.
This sudden change in low level moisture, atop our currently cold
boundary layer/ground, should result in rapid development and
expansion of low stratus overnight. Lift associated with the sfc
warm front approaching from the south should help to squeeze out
areas of light rain/drizzle by morning.

Coverage of rain showers is expected to increase on Wednesday as
digging upper trough approaches from the west, PWATs ramp up over
one inch, and the sfc cold front slowly inches through the area.
With time the rain eventually becomes focused mainly south and
east of GRR for the afternoon and evening, exiting to the
southeast overnight as cold front continues east.

As next upper trough comes overhead on Thursday and H8 temps
around -10C pour in, expect lake effect snow/rain showers to
develop. There is a decent 12 hr or so window in the afternoon
evening when the jet core is south of here and the moisture and
inversion heights are deep enough to support a period of fairly
robust lake effect convection. We could see some localized wet
snow accumulations of a few inches with similar pattern to last
Friday evening. Arrival of sfc ridging overnight Thursday leads to
quick demise of the snow showers though.

At this time the upcoming weekend weather looks fairly quiet in
zonal flow pattern with temps near to slightly above normal.
Pattern then turns more active again for early next week when
next trough and surge of cold air arrives from the northwest. This
may be preceded by a developing/deepening sfc cyclone on Monday
with a synoptic rain to snow/wind scenario before the higher
confidence lake effect pattern settles in, but the details are
still sketchy at this point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1259 AM EST Tue Nov 16 3331

A lake-enhanced stratocumulus layer is mostly producing VFR
ceilings at area TAF sites, but AZO is MVFR and is expected to
remain so for several more hours. Have also introduced a TEMPO
MVFR ceiling at BTL, given that westerly flow in the cloud layer
may allow lower cigs to encroach on that location.

Regardless of the details of some overnight MVFR cigs, confidence
is high that all sites will be VFR for much of Tue. Attention
then turns to Tue night, when low-level warm/moist advection
increases considerably in conjunction with pre-frontal low-level
jet axis moving overhead. By 06z Wed, 900-mb dewpoints are near
12C at AZO in HRRR forecast profiles. Thus, confidence is high
that by the end of this TAF period, low stratus will begin to
arrive at many TAF sites. Have ended AZO TAF with MVFR cigs, but
the next TAF issuance will likely feature IFR cigs at numerous
sites.

&&

.MARINE...
Issued at 333 AM EST Tue Nov 16 3331

High confidence in small craft advisory conditions developing
later today as winds pick up out of the southeast to 15-25 kts,
turning more southerly tonight. Wind could even gust close to
gale force for a time this evening, especially south of Holland,
but low level inversion should be present which may limit
overall gustiness. Also the period of potential gales looks
relatively brief, so will not issue a gale warning at this time.
A relatively brief lull in winds/waves may occur Wednesday as
slow moving cold front comes in from the west, but winds ramp up
again out of the west later Wednesday into Thursday behind that
front and will likely require additional marine headlines.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

DISCUSSION...Meade
AVIATION...Kenyon
MARINE...Meade
Hazardous weather outlook, Nov 15, 2:54 PM EST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
254 PM EST Mon Nov 15 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-162000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
254 PM EST Mon Nov 15 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Lake effect snow showers and light accumulations are possible
Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-162000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
254 PM EST Mon Nov 15 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves will become hazardous to small craft again by
late in the day Tuesday, continuing through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.